News

Grieving mum of young Derbyshire nurse wants action on anti-depressants

today5 September 2022 1

Background
share close

The heartbroken mum of a young Derbyshire NHS nurse is demanding action after the medication her daughter was prescribed contributed to her death. Stacey Fusco was just 30 years old when she passed away as a result of a rare electrical imbalance in her heart, triggered in part by the use of her anti-depressant medication Sertraline.

The young nurse, from Swadlincote, who worked with children fighting cancer, was prescribed Sertraline for her anxiety and depression. Her anxiety was party the result of the emotionally draining nature of her work and she had been particularly affected by the death of one of her patients at Birmingham Children’s Hospital.

Her dosage was increased by her doctor to the maximum amount of 200mg, but a month on April 20, 2021, she was found deceased by her mum Sue Eley at her home, in Nelson Street, Swadlincote. Sue says taking Sertraline off the market will not bring her daughter back but believes it could stop others going through the same nightmare as her family, reports Staffordshire Live.

Her post-mortem examination found she had suffered a “sudden arrhythmic death”. Her death was caused by a rare electrical imbalance in her heart, contributed to by the use of her antidepressant medication.

Now, Ms Eley has said: “Sertraline played a big part and I think it should be taken off the market. It won’t bring Stacey back, but it (could) stop other people dying.”

A spokesperson for Medicines and Healthcare products Regulatory Agency (MHRA) said: “We are saddened to hear about the death of Stacey Fusco and our thoughts are with her family.”

“The MHRA continually monitors the safety of all medicines in the UK and we take reports of adverse reactions to Sertraline seriously.

“No effective medicine is without risk, and as with every medicine there is the possibility of side effects. Details of possible side effects are provided in the product information, which includes a patient leaflet supplied in each pack of the medicine.

“Sertraline may affect the heart’s rhythm and there are warnings about this risk in the product information. Patients are advised to discuss with their doctor if they have ever been told that they have a problem with their heart rhythm or have a family history of the condition or if they have other heart disease. Suspected side effects can be reported to the MHRA.”

It comes following three inquests into the deaths of young people who had taken Sertraline. On each occasion, their inquest ruled the cause of their death was sudden arrhythmic death syndrome (SADS) – a heart attack with no detectable cause.

Liam Batten

Liam Batten, from Kent, was 24 when he was found dead in bed in 2018 having suffered an unexplained heart attack. KentOnline reported he had suffered from agoraphobia since he was 15 and woke up in the night complaining of back pain. He took some ibuprofen, but soon after vomited before falling asleep.

A post-mortem examination report concluded he died of SADS. However, his mum and stepdad said they were not satisfied with the result. The couple believed the doubling of his dose of Sertraline nine days before his death could have contributed. The post-mortem report revealed Mr Batten had ‘elevated’ levels of Sertraline in his blood at 0.57mg a litre, which had the potential, the inquest heard, to prove fatal.

An inquest concluded his death was down to sudden arrhythmic death syndrome (SADS), in which the heart stops beating for no specific reason.

Sadie Stock

An inquest into the death of Sadie Stock from Hertfordshire heard that six weeks after the 28-year-old gave birth to her second child, she collapsed in the street in November 2017. Her GP rushed to the scene and found she had a racing heart rate of 150 beats a minute.

She had been taking Sertraline for post-natal depression and Hertfordshire pathologist Dr Ashish Narula wrote in his report that her death had, in his opinion, been caused by cardiac arrest brought on by Sertraline. A high level of Sertraline was found in Sadie’s blood, HertsLive reported. But at the inquest in June 2018, coroner Geoffrey Sullivan said her death was down to natural causes after judging that the levels could be due to the CPR redistributing the drug around her body. There was no evidence the drug had affected her heart, and so, as in Mr Batten’s case, SADS was recorded as her cause of death.

Helena Maffei

Mum-of-two Helena Maffei, from Kidderminister, was declared dead at her Stourbridge Road home, Worcestershire Coroners’ Court heard. BirminghamLive reported she was prescribed Sertraline for panic attacks two weeks prior.

The inquest heard how she quickly deteriorated after starting the medication on September 9 and stopped taking it days before her death in September, last year. A post-mortem, including specialist tests on her brain and heart, could not ascertain the cause of death.

No evidence was found of a heart attack or epilepsy and pathologist Dr Sarah Littleford ruled there were a couple of possibilities. Dr Littleford said: “In my opinion, this is a difficult case.



Helena Maffei
Helena Maffei

“Sertraline can be associated with seizures in individuals developing Serotonin Syndrome.” She said the rare syndrome was a recognised adverse drug reaction that typically developed within the first few hours and days of using a drug that affects serotonin – a brain chemical linked to people’s mood.

Dr Littleford said: “I cannot exclude the possibility that Sertraline caused Serotonin Syndrome and death in this case. Neither can I exclude that Mrs Maffei had SADS, which the Sertraline may or may not have exacerbated.”

Sarah Murphy, Worcestershire Assistant Coroner, recorded an open verdict.

What is Sertraline?

Sertraline has been available since 1990 and works by raising the levels of serotonin. It is used to combat depression, obsessive compulsive disorder and post-traumatic stress, and is sometimes given to new mothers suffering from post-natal depression. But there are known side effects which can, on rare occasions, interfere with the heart’s electrical signals and rhythm.

It is among the most commonly prescribed medicines in the world and has been used for nearly 30 years to treat anxiety and depression. The drug’s packaging lists palpitations as a commonly reported side effect in up to one in 10 people.

It also says one in 100 may experience a ‘fast heartbeat’ and one in 1,000 could have a ‘heart attack, slow heartbeat, heart problem or poor circulation”.

READ NEXT

Hunt for Jeep Cherokee after two men are slashed in street fight

Meet the couple who keep Derby running

Derby mum who beat bullies is chosen for beauty pageant

Inside luxury Derbyshire home with indoor pool and balcony

Watch as drunk driver flips car after colliding with lorry on A50 in Derbyshire

Written by: Admin

Rate it

Previous post

Post comments (0)

Leave a reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.


LISTEN WITH YOUR APP

Midlands Radio

This website uses cookies. By continuing to use this site, you accept our use of cookies. 

0%